Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 24, 2018, 7:18 AM CDT for Fayette County, Shelby County, Tennessee. It was in force for 72 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 7:18 AM CDT (12:18 UTC)
- Expired
- Jun 24, 2018, 8:30 AM CDT
- In force
- 72 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 9 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 7:28 AM CDT | FLASH FLOOD | 3 Nnw Bartlett, TN | FLOODING RESULTED IN CLOSURE OF SECTIONS OF BILLY MAHER AND OLD BROWNSVILLE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1956 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
798
WGUS54 KMEG 241218
FFWMEG
TNC047-157-241415-
/O.NEW.KMEG.FF.W.0047.180624T1218Z-180624T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
718 AM CDT SUN JUN 24 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
West central Fayette County in southwestern Tennessee...
Shelby County in southwestern Tennessee...
* Until 915 AM CDT.
* At 717 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred since 6 AM CDT.
* Some locations that will experience flooding include...
Bartlett, Collierville, Germantown, Millington, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Downtown
Memphis, Eads, Frayser, Midtown Memphis, Gallaway, Lenow,
Barretville, Woodstock, Redwood and Rosemark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8965 3514 8951 3502 9002 3527 9009
$$1 follow-up statement
080
WGUS74 KMEG 241330
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
830 AM CDT SUN JUN 24 2018
TNC047-157-241340-
/O.CAN.KMEG.FF.W.0047.000000T0000Z-180624T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette TN-Shelby TN-
830 AM CDT SUN JUN 24 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL FAYETTE AND SHELBY
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8965 3514 8951 3502 9002 3527 9009
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 6:38 AM CDT, 40 minutes earlier.
Area forecast discussion, Jun 24, 6:38 AM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Memphis TN 638 AM CDT Sun Jun 24 2018 .DISCUSSION... /issued 425 AM CDT Sun Jun 24 2018/ Thunderstorms developed early this morning along an east-west axis of theta-e convergence extending from north of Little Rock to near Memphis, eastward to the TN River. This elevated moisture and instability axis was reflected in dewpoints in the upper 70s on surface observations. NAM model depicts this low level moisture and instability axis to lift north through the morning, becoming more diffuse with surface heating. Short term convection-allowing models such as the HRRR and 1km NAM Nest depict storms dissipating by midmorning. Attention will turn upstream to an approaching mesoscale convective system (MCS) over northeast OK/northwest AR. The remnants of this MCS will likely enter northeast AR around peak heating this afternoon, likely helping to organize and strengthen surface- based storms. 07Z HRRR model depicted a secondary cluster of storms lifting through southeast MO this evening, with a few storms extending south into northeast AR. Yet to be seen, but the HRRR appears to associate this activity with a remnant mesoscale convective vortex (MCV) from upstream storms over the plains. 06Z 1km NAM Nest depicted similar placement for storms this evening, with areas long the AR/MO and TN/KY borders better positioned for storms. The shift of the storm track will continue north as the upper ridge along the coast builds and displaces stronger westerlies and low level theta-e gradient to the north. Upper ridge amplification will first occur up the MS River, with weak northwest flow aloft prevailing further east over the TN River valley late tonight and early Monday. A few storms may affect the TN River valley early Monday before the upper ridge axis lifts east later in the day. Upper ridging will be suppressed Tuesday evening into Wednesday by a passing upper low over the upper Midwest brings weak northwest flow aloft. Areas to the northeast of a Jonesboro to Memphis to Tupelo line will likely see the return of scattered storms, perhaps persisting into the late evening. By Thursday, the upper ridge will reassert itself through the lower and middle MS River valley behind the departing upper trof to the north. By the weekend, the upper ridge center will lift into the central Appalachians, with easterly flow and weaker convective inhibition returning to the Midsouth. The need for Heat Advisories may end by Saturday. PWB && .AVIATION... 12Z TAF Set Convection continues to develop along an axis of higher dewpoints. CAM models show this area of convection gradually lifting northward and weakening with time. KMEM should be in the clear shortly while KMKL and KJBR will see convection linger through at least the mid-morning hours. Meanwhile, another MCS is quickly moving west across Arkansas. The HRRR shows this dying out by the time it reaches Eastern Arkansas. Not totally buying into that solution thus will continue mention of VCTS at KJBR and KMEM for the rest of the morning hours. May need to be amended to add a tempo group as the convection gets closer. Another MCS is expected to develop this evening across Missouri and move into the Mid-South during the overnight hours. Winds will generally be from the southwest at 5-10 KTS with higher gusts outside of convection. KRM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 24, 3:20 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 320 AM CDT Sun Jun 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 320 AM CDT Sun Jun 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms through tonight for areas north of Interstate 40. There is a Marginal Risk for severe thunderstorms through tonight for areas along and immediately south of Interstate 40. Severe thunderstorm chances will peak in the afternoon through late evening. Damaging winds will be the primary severe weather threat. Secondary severe weather threats include large hail and heavy rainfall sufficient to produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a Marginal Risk for severe thunderstorms over northwest Tennessee early Monday. Damaging winds will be the primary severe weather threat. Afternoon heat indices may reach or exceed 105 degrees over eastern Arkansas on Tuesday, and over the remainder of the Midsouth through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over areas to the north of Interstate 40 through late this evening. PWB
In the hours before
Special weather statement, Jun 24, 5:25 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 AM CDT SUN JUN 24 2018
ARZ017-026-027-241115-
Poinsett AR-Craighead AR-Lawrence AR-
525 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Western Craighead County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...
At 525 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Grubbs to near
Greenfield. Movement was north at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Poinsett...western Craighead and southeastern
Lawrence Counties should monitor this storm closely.
LAT...LON 3600 9086 3598 9084 3597 9085 3596 9052
3557 9066 3559 9104 3588 9103 3589 9114
3600 9115
TIME...MOT...LOC 1025Z 182DEG 12KT 3566 9101 3565 9075Special weather statement, Jun 24, 5:33 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 AM CDT SUN JUN 24 2018
ARZ035-036-048-241100-
St. Francis AR-Cross AR-Crittenden AR-
533 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CDT
FOR...
Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
At 533 AM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Earle, moving northeast at 15 mph.
Very heavy rain will occur this thunderstorm.
People in northeastern St. Francis...southeastern Cross and
Crittenden Counties should monitor this storm closely.
LAT...LON 3533 9069 3544 9030 3544 9026 3530 9015
3529 9017 3527 9016 3525 9014 3526 9011
3523 9009 3501 9047
TIME...MOT...LOC 1033Z 240DEG 12KT 3523 9043Special weather statement, Jun 24, 6:24 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 AM CDT SUN JUN 24 2018
ARZ036-TNZ049-088-241215-
Crittenden AR-Tipton TN-Shelby TN-
624 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...
Northeastern Crittenden County in eastern Arkansas...
South central Tipton County in southwestern Tennessee...
Central Shelby County in southwestern Tennessee...
At 624 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Frayser, or near Meeman Shelby Forest State Park,
moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Crittenden...south central Tipton and central
Shelby Counties should monitor this storm closely.
LAT...LON 3549 8981 3521 8964 3520 8964 3507 9016
3527 9026
TIME...MOT...LOC 1124Z 248DEG 22KT 3524 9005Special weather statement, Jun 24, 6:30 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
630 AM CDT SUN JUN 24 2018
TNZ052>054-241200-
Henderson TN-Chester TN-Madison TN-
630 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...
Southwestern Henderson County in southwestern Tennessee...
North central Chester County in southwestern Tennessee...
Northeastern Madison County in southwestern Tennessee...
At 630 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Jackson to Mifflin.
Movement was east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Henderson...north central Chester and
northeastern Madison Counties should monitor this storm closely.
LAT...LON 3554 8826 3548 8858 3571 8885 3579 8862
3579 8860 3580 8860 3581 8856
TIME...MOT...LOC 1130Z 261DEG 25KT 3567 8874 3555 8857Special weather statement, Jun 24, 6:32 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
632 AM CDT SUN JUN 24 2018
ARZ017-241215-
Lawrence AR-
632 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...
Southern Lawrence County in eastern Arkansas...
At 632 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Lynn, or 9 miles southwest of Lake Charles State Park,
moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Lawrence County should monitor this storm closely.
LAT...LON 3611 9108 3613 9106 3615 9103 3615 9096
3601 9085 3599 9086 3598 9084 3595 9086
3593 9086 3588 9098 3589 9129 3597 9136
3598 9135
TIME...MOT...LOC 1132Z 240DEG 22KT 3594 9123Special weather statement, Jun 24, 7:14 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
714 AM CDT SUN JUN 24 2018
TNZ049-050-089-241300-
Tipton TN-Fayette TN-Haywood TN-
714 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 AM CDT
FOR...
Southeastern Tipton County in southwestern Tennessee...
Northern Fayette County in southwestern Tennessee...
Southwestern Haywood County in southwestern Tennessee...
At 713 AM CDT...a strong thunderstorm producing winds to 50 mph was
located near Arlington, or 13 miles northeast of Cordova, moving
northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
will occur with this thunderstorm.
People in southeastern Tipton...northern Fayette and southwestern
Haywood Counties should monitor this storm closely.
LAT...LON 3535 8920 3516 8956 3526 8964 3537 8963
3537 8964 3539 8964 3539 8966 3557 8946
TIME...MOT...LOC 1213Z 224DEG 19KT 3527 8957The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:30 PM CDT | Special Weather Statement | MEG | Hardin | 30 min |
| Jun 24, 4:18 AM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 42 min |
| Jun 24, 4:21 AM CDT | Special Weather Statement | MEG | Shelby | 39 min |
| Jun 24, 4:37 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 38 min |
| Jun 24, 5:47 AM CDT | Areal Flood Advisory | MEG | Shelby | 118 min |
| Jun 24, 6:24 AM CDT | Special Weather Statement | MEG | Shelby | 51 min |
| Jun 24, 6:30 AM CDT | Special Weather Statement | MEG | Henderson | 30 min |
| Jun 24, 6:57 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 48 min |
| Jun 24, 7:14 AM CDT | Special Weather Statement | MEG | Fayette | 46 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.